It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Vitamins & Supplements Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 05-06-2011, 01:59 PM   #1
Member
(female)
 
Join Date: Aug 2005
Posts: 64
tomah HB User
turmeric and blood in stools

About 2 months ago I decided to start taking turmeric capsules for inflamation in my joints. I took 2 (500mg) tablets for 3 days. On the 4th day I had blood coated stools. Then the stools actually looked like they were all blood. This stopped after 3 days. I stopped taking the supplements, went to my doctor and had a colonoscopy. The colonoscopy showed 3 polyps that were removed. I assumed that is what caused the bloody stools. Just this week, I decided to try the turmeric again. Took 2 capsules for one day - next day, bloody stools. I'm going on day 2 of bloody, red stools. I googled "tumeric and bloody stools" and did find one article that said it can cause gastrointestional bleeding. Has anyone else had this problem? I'm disappointed because it really was helping the hip pain that I have been experiencing.

 
Old 05-08-2011, 07:46 PM   #2
Newbie
(female)
 
Join Date: May 2011
Location: Dallas
Posts: 1
margvirg7 HB User
Re: turmeric and blood in stools

Quote:
Originally Posted by tomah View Post
About 2 months ago I decided to start taking turmeric capsules for inflamation in my joints. I took 2 (500mg) tablets for 3 days. On the 4th day I had blood coated stools. Then the stools actually looked like they were all blood. This stopped after 3 days. I stopped taking the supplements, went to my doctor and had a colonoscopy. The colonoscopy showed 3 polyps that were removed. I assumed that is what caused the bloody stools. Just this week, I decided to try the turmeric again. Took 2 capsules for one day - next day, bloody stools. I'm going on day 2 of bloody, red stools. I googled "tumeric and bloody stools" and did find one article that said it can cause gastrointestional bleeding. Has anyone else had this problem? I'm disappointed because it really was helping the hip pain that I have been experiencing.
Hi, my husband's family is from India and they use turmeric for many ailments. I had the same issue with the bloody, clear mucous-like stools and asked my husband about it because I was freaking out. He said it is heat that is released from the body and to drink coconut water to counteract that effect and to keep taking the turmeric. The coconut water can be found at health food stores or an Indian store. Try to find the real coconut water without added sugars. The term heat I've been trying to understand for years. As far as I can figure out it is like inflammation. The region my husband comes from they eat really, really hot, spicy foods including multiple chilies in dishes so the body has affects such as small blisters and bloody stools; this they call "heat". To counteract it they drink coconut water. Therefore, my advice, though I have no medical training, is the same my husband gave me; keep taking the turmeric and drink coconut water to counteract it. He suggested about 20 oz per day. Let me tell you I drank about 11 oz and I felt some relief immediately. I can't explain it but I guess it felt like my stomach settled more. Hopefully as I drink more I will not have any more bloody stools. I trust my husband and his family in this matter as turmeric has been used as a home remedy in Indian for a very long time. I'll try to post again later. P.S. I'm trying turmeric as a remedy for reoccurring underarm boils with an onset during pregnancy and traditional Western medicine has not helped to the extent I need. Good luck!

 
Sponsors Lightbulb
   
Old 07-11-2011, 05:46 AM   #3
Inactive
(male)
 
Join Date: Jul 2011
Location: New Haven, Ct. USA
Posts: 7
Dappled HB User
Re: turmeric and blood in stools

// edit: I was re-reading your OP and noticed it said you took two 500 mg tablets of turmeric, though you also mention capsules. This is a fairly small dose, unlikely to produce side-effects, but perhaps if a tablet didn't dissolve properly it could cause problems lower down. But a capsule would dissolve in your stomach. //


If you have blood in your stools and you have arthritis, the first question is whether you are taking NSAIDs.

If you take NSAIDs in large doses and/or for a prolonged time, you almost certainly will get some internal bleeding. Just ask a gastroenterologist, which is who you presumably saw.

Last edited by Dappled; 07-23-2011 at 03:44 AM.

 
Old 09-10-2011, 05:01 AM   #4
Junior Member
(female)
 
Join Date: Nov 2002
Location: VA
Posts: 29
spettro HB User
Thumbs up Re: turmeric and blood in stools

Quote:
Originally Posted by tomah View Post
About 2 months ago I decided to start taking turmeric capsules for inflamation in my joints. I took 2 (500mg) tablets for 3 days. On the 4th day I had blood coated stools. Then the stools actually looked like they were all blood. This stopped after 3 days. I stopped taking the supplements, went to my doctor and had a colonoscopy. The colonoscopy showed 3 polyps that were removed. I assumed that is what caused the bloody stools. Just this week, I decided to try the turmeric again. Took 2 capsules for one day - next day, bloody stools. I'm going on day 2 of bloody, red stools. I googled "tumeric and bloody stools" and did find one article that said it can cause gastrointestional bleeding. Has anyone else had this problem? I'm disappointed because it really was helping the hip pain that I have been experiencing.
Blood thinning is one of the side effects of turmeric and turmeric will definitely react in the gut. Some people may be more susceptible to that than others. For better results, you may want to check out a newer more bioavailable form of curcumin called Meriva curcumin phytosome. This form will spend less time sitting around in your gut and more in body where it needs it.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
HELP! Vitamin D Blood Test Results Low JCW247 Vitamins & Supplements 21 08-24-2010 09:46 AM
Was I Overcharged For A Vitamin D Blood Test JCW247 Vitamins & Supplements 11 07-27-2010 12:46 PM
Blood test indicates I'm low in vitamin D JohnR41 Vitamins & Supplements 26 05-20-2009 09:09 AM
Question about blood thinners. stars13 Vitamins & Supplements 11 02-12-2007 06:19 PM
Vitimins and Blood Pressure sltrawick Vitamins & Supplements 5 01-11-2006 09:03 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 06:43 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!